Open Access
Translator Disclaimer
February 2019 Branching diffusion representation of semilinear PDEs and Monte Carlo approximation
Pierre Henry-Labordère, Nadia Oudjane, Xiaolu Tan, Nizar Touzi, Xavier Warin
Ann. Inst. H. Poincaré Probab. Statist. 55(1): 184-210 (February 2019). DOI: 10.1214/17-AIHP880

Abstract

We provide a representation result of parabolic semi-linear PDEs, with polynomial nonlinearity, by branching diffusion processes. We extend the classical representation for KPP equations, introduced by Skorokhod [Theory Probab. Appl. 9 (1964) 445–449], Watanabe [J. Math. Kyoto Univ. 4 (1965) 385–398] and McKean [Comm. Pure Appl. Math. 28 (1975) 323–331], by allowing for polynomial nonlinearity in the pair $(u,Du)$, where $u$ is the solution of the PDE with space gradient $Du$. Similar to the previous literature, our result requires a non-explosion condition which restrict to “small maturity” or “small nonlinearity” of the PDE. Our main ingredient is the Malliavin automatic differentiation technique as in [Ann. Appl. Probab. 27 (2017) 3305–3341], based on the Malliavin integration by parts, which allows to account for the nonlinearities in the gradient. As a consequence, the particles of our branching diffusion are marked by the nature of the nonlinearity. This new representation has very important numerical implications as it is suitable for Monte Carlo simulation. Indeed, this provides the first numerical method for high dimensional nonlinear PDEs with error estimate induced by the dimension-free central limit theorem. The complexity is also easily seen to be of the order of the squared dimension. The final section of this paper illustrates the efficiency of the algorithm by some high dimensional numerical experiments.

Nous obtenons une représentation de la solution $u$ d’une EDP semi-linéaire parabolique, avec une nonlinéarité polynomiale, par le biais d’un processus de diffusion branchant. Nous étendons ainsi le résultat de représentation classique pour les équations KPP, introduit par Skorokhod [Theory Probab. Appl. 9 (1964) 445–449], Watanabe [J. Math. Kyoto Univ. 4 (1965) 385–398] et McKean [Comm. Pure Appl. Math. 28 (1975) 323–331], au cas d’une nonlinéarité polynomiale en $(u,Du)$. Bien évidemment, une telle non linéarité polynomiale requiert une condition de non explosion, qui est équivalent à une restriction de l’horizon, ou à une restriction de la taille de la perturbation nonlinéaire. L’ingrédient essentiel pour notre représentation est la technique de différentiation automatique de type Malliavin comme dans [Ann. Appl. Probab. 27 (2017) 3305–3341], qui permet de traiter la nonlinéarité en $Du$. Par conséquent, les particules de notre processus de branchement sont marquées par la nature de la nonlinéarité. Nous développons également une application importante de cette nouvelle représentation à l’approximation numérique de la solution d’une telle EDP par la méthode de Monte Carlo. Cette approximation est particulièrement intéressante en grande dimension du fait que l’estimation de l’erreur, induite par le théorème central limite, est indépendante de la dimension. La complexité de cet algorithme est de l’ordre du carré de la dimension. Dans le dernier paragraphe du papier, nous illustrons l’efficacité de cette méthode d’approximation numérique dans le cadre d’une équation de Burgers en dimension $d=20$.

Citation

Download Citation

Pierre Henry-Labordère. Nadia Oudjane. Xiaolu Tan. Nizar Touzi. Xavier Warin. "Branching diffusion representation of semilinear PDEs and Monte Carlo approximation." Ann. Inst. H. Poincaré Probab. Statist. 55 (1) 184 - 210, February 2019. https://doi.org/10.1214/17-AIHP880

Information

Received: 11 May 2016; Revised: 17 December 2017; Accepted: 22 December 2017; Published: February 2019
First available in Project Euclid: 18 January 2019

zbMATH: 07039769
MathSciNet: MR3901645
Digital Object Identifier: 10.1214/17-AIHP880

Subjects:
Primary: 60J85 , 91G60

Keywords: branching processes , Monte-Carlo methods , Semilinear PDEs

Rights: Copyright © 2019 Institut Henri Poincaré

JOURNAL ARTICLE
27 PAGES


SHARE
Vol.55 • No. 1 • February 2019
Back to Top